Caution: Taking This Drug May Cause...(Part Two)
In Part One of this Series, I outlined how I dealt with losing my hair due to a preventative medication. That was an extreme case and is likely not going to happen to the majority of Migraine patients. But there are plenty of other more common side effects that lots of us will face.
I've compiled a list of ones that I've experienced over the years while on a variety of medications. These could have been caused by one medication or a combination. At this point, I've tried every medication under the sun and probably couldn't accurately remember which one caused which side effect. And everyone responds differently to medications, so it doesn't mean that you will necessarily ever encounter these side effects.
The purpose in sharing these side effects is that maybe you'll recognize something you've had before, but thought it wasn't worth addressing. Maybe some of my tricks in dealing with these issues can help you and maybe you have some ways of coping that you can share. You should also know that even the smallest abnormality is worth talking to your doctor about. It's hard enough to deal with the pain, who wants to deal with a growing pile of other symptoms if you can help it!
- Loss of Appetite- Food was not appealing, even if I wasn’t nauseous.
- Constipation- Too many meds caused me to get backed up. Daily fiber supplements and an occasional laxative are needed to keep me regular.
- Dry Mouth- No matter how much water I drank, I felt like I was talking with cotton in my mouth. Act and Biotene products such as mouthwash, gum, lozenges and toothpaste are helpful.
- Dizziness/ Low Blood Pressure- Standing up or bending over caused me to see stars. Medication had lowered my already low blood pressure, causing me to get dizzy very easily. Luckily I have never fainted. Now I’m extra careful with any quick motion and have gotten used to the sensation.
- Wrinkly fingers- One medication caused the top layer of skin on my fingers and feet to peel off. The shedding that lasted 2-3 weeks but was a one-time only occurrence.
- Jitteriness- Multiple medications gave me the feeling that my skin was crawling. I was jittery and anxious. This side effect drives me insane and the options were to change medications or add in another to counteract this reaction.
- Trouble finding words- At first I thought I was going crazy when I found it difficult to put together a sentence out loud. I knew what I wanted to say, but couldn’t get it out. Then I learned certain medications will affect speech and thought patterns. Changing the dosage was the only thing that helped.
- Forgetfulness- I would forget the most routine things in my day. Even basic procedures in my normal workday I would screw up. I started carrying a notepad in order to remember daily tasks. Again a medication dosage change improved my memory.
- Insomnia/ Excessive Sleeping- I either sleep all the time to avoid the pain or I stay up at all hours of the night in pain. Unfortunately, a good number of medications exacerbate these two issues. Sleep aids and caffeine are like gold to me, but used sparingly.
- Hair Loss- As I mentioned in Part One of this series, I began to lose hair earlier this year. Again this is an unlikely side effect. I thoroughly checked out all possible causes before we were sure the culprit was a migraine preventative. The cause can also be liver issues, ovarian cysts (PCOS), estrogen deficiency or “just stress.”
What tricks do you use to deal with the side effects? Sharing your experience may help someone else get through it!
Do not stop or change any medicine without speaking to your doctor. If you ever experience new or different symptoms or side effects, particularly after starting a new treatment, please make sure you discuss them with your doctor immediately.
Have you checked out the new and improved Forums page yet?